Friday, 9 November 2012

HIV and Menstrual problems


HIV and Menstrual Problems
Many women living with HIV (HIV+) experience menstrual changes (changes in their periods). It is important to discuss any changes with your health care provider.

The changes HIV+ women may experience include:
  • Irregular periods:
    • Different in frequency (how often)
    • Different in duration (how long)
    • Different in amount (lighter or heavier)
  • Missed periods
  • No period for more than 90 days (amenorrhea)
  • Spotting (spots of blood between periods)
Studies have found that menstrual irregularities (changes to your menstrual cycle) are less common if you have a high CD4 cell count and are taking HIV drugs. Menstrual irregularities are more common if you have a high viral load or are significantly below your ideal body weight.


How Does HIV Cause Problems?
As HIV progresses, changes in your immune system can affect the way your body makes and maintains levels of different hormones including testosterone, estrogen, and progesterone. Changes in the amount of estrogen or progesterone could result in a number of menstrual symptoms for HIV+ women.

In the course of HIV, many women lose weight, become anemic (have decreased red blood cell counts), or develop nutritional problems. Each of these conditions can also affect the hormonal systems that regulate your menstrual cycle.


Can HIV Drugs Affect the Menstrual Cycle?
Yes, but research is lagging behind the experiences of women in this area. Many of the original trials that led to the approval of the first HIV drugs enrolled very few women, and the women in those studies were not asked about their periods. As a result, until several years ago, there were hardly any clinical data on which drugs cause menstrual side effects.

A small study conducted some time ago suggested that women usingNorvir (ritonavir) or the combination of Norvir and Fortovase (saquinavir) could be at greater risk for anemia due to excessive menstrual bleeding. Women using Crixivan (indinavir) may be more likely to experience irregular bleeding, bleeding between periods, or heavy bleeding.

Researchers have since started using newer technologies to study how drug levels of protease inhibitors change throughout the course of the menstrual cycle. This will give us important information about how HIV therapy and the menstrual cycle affect one another.

In the meantime, keep in mind that the lack of research doesn’t make your symptoms any less real. If you’re taking HIV therapy, watch out for any changes in your bleeding, and be sure to tell your health care provider if you have heavier, prolonged, or more/less frequent periods.


Finding the Cause of Menstrual Problems
Because there are many possible reasons for menstrual changes, it’s very important to have regular check-ups with your women’s health care provider (often known as a “gynecologist” or “GYN”) and to discuss any changes to your menstrual cycle.

It is recommended that HIV+ women get a Pap test (also called a Pap smear) every six months in the year following the HIV diagnosis. If the results of both of those tests are normal, then they should have one Pap smear every year after that. This is because HIV+ women are more likely to be infected with the human papillomavirus (HPV), which can cause cervical cancer.

Cervical cancer takes years to develop. Often women who have cervical cancer (and have not been screened with a Pap test) do not know they have it until it is quite advanced. This is why getting screened regularly is so important.

If you miss two or more periods in a row, have heavy bleeding, or have bleeding between periods, see your women’s health care provider for a pelvic examination, Pap smear, and blood tests. These blood tests may check your red blood cell and platelet counts as well as your estrogen and progesterone levels. They will likely test for pregnancy and common infections (like Chlamydia) that can effect your reproductive system. Your health care provider may also use additional tests such as ultrasound (sonography) or colposcopy to check for causes of irregular periods.

Possible causes for irregular periods include:

What Else Can Cause Menstrual Problems?
  • Pelvic inflammatory disease (PID): Untreated infections in your vagina or cervix can sometimes lead to heavy bleeding, bleeding between periods, or bleeding after sex. This type of bleeding may signal a complication like PID, which can threaten your health.
  • Dysplasia: Bleeding between periods is one of the only signs of high-grade cervical dysplasia—a condition that can lead to cancer and needs treatment. If you have heavier bleeding or spotting, it’s important to act quickly: see a women’s health care provider and have a full exam.
  • Street drugs: Using street drugs can lead to missed periods or periods that stop altogether. Drug use can also cause stress, poor nutrition, and severe weight loss which can result in missed periods. Street drugs that may cause menstrual changes include:
    • Heroin
    • Opiates
    • Methadone
    • Amphetamines
    • Marijuana (more than several joints a day)
    • Cocaine
  • Prescribed and over-the counter drugs: Prescribed and over-the counter drugs can also change your menstrual cycle in the following ways:
    • These drugs may cause prolonged or heavy bleeding
      • Megace
      • Depo-Provera
      • Progestin-dominant birth control pills
    • These drugs may cause irregular periods
      • Reglan (metroclopromide)
      • Tricyclic antidepressants (Elavil or Tofranil)
      • Phenothiazines (Mellaril, Compazine and Thorazine)

Dealing with Menstrual Problems
  1. Treat any underlying infections, cervical disorders, or cysts
  2. Address nutritional problems, anemia, and unexplained weight loss
  3. Review all the drugs and supplements you are taking (including medications for HIV and HIV-related conditions, street drugs, and birth control pills) with your health care providers
  4. Consider birth control pills to restore balance to your hormones and regulate menstrual cycles, but be careful of interactions with HIV drugs
  5. Discuss non-prescription remedies for menstrual symptoms, like herbal or dietary supplements, with your health care provider. Be careful with any herb or food that has estrogen-like qualities, like soy, which may contribute to menstrual irregularities. Supplements may include:
    • Omega-3 fatty acids: For menstrual cramps, bloating, swollen breasts, and mood changes
    • Magnesium: For cramps and irritability
    • Vitamin B complex or calcium: For bloating
    • Vitamin E: For hot flashes or swollen breasts
  6. Adequate sleep, regular exercise, acupuncture, and/or yoga may provide some relief from pre-menstrual symptoms

Taking Care of Yourself
Even though menstrual problems are common, suffering through them is not a normal part of HIV. In most cases, it’s possible to trace individual menstrual symptoms back to a cause and treat or manage the problem.
Try to keep track of the start/end dates of your periods each month. Get regular exams, including annual Pap smears, from a women’s health care provider as part of your routine health care, and report any changes in your menstrual cycle to your health care providers.

No comments:

Post a Comment